Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 7, 2017, 5:28 PM EDT for Butler County, Preble County, Ohio; Franklin County, Union County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2017, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 7, 2017, 6:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, IN, Union County, IN, Butler County, OH, Preble County, OH
The radar
The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 4:24 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:30 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 7, 4:30 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 430 PM EDT Fri Jul 7 2017 .SYNOPSIS... A cold front from the northwest will bring showers and thunderstorms to the region today with the potential for some storms to be severe. High pressure will follow the front, providing dry weather for Saturday and Sunday. A series of upper level disturbances will move across the region Monday through Wednesday providing a chance of showers and thunderstorms each day. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A line of showers and thunderstorms that formed this morning has pushed southeast and is currently approaching Hillsboro. An outflow boundary from the earlier convection now extends from the central of the CWA northwest towards Lake Michigan (as seen on radar and GOES R). ML Cape values on the SPC mesoanalysis are between 1000 and 1500 J/kg which matches up nicely with the 07.18z KILN sounding. DCAPE ahead of the line is around 1400 J/ kg with SFC - 6 km shear around 35 kts. Low level lapse rates also remain favorable at 7 degrees C/ km. Given the extending outflow and existing instability see no reason why ongoing development upstream won't continue to work its way southeast along the old outflow. Also, with the parameters above the threat for severe weather will continue through the afternoon into evening. Shear is sufficient to support cellular organization initially with a linear feature being the most probable outcome. Hail and wind will the primary threats initially with individual cells. The primary threat will then transition to damaging winds as cell mergers occur. By later this evening the mid level ridging across the mountain west will continue to amplify with the upper level through axis swinging through Indiana. The 850 mb front is then forecasted to swing through late this evening which should finally help to bring an end to the showers and thunderstorms. The surface cold front in association with the upper level trough axis will pass through the CWA this evening and clear the CWA Saturday morning. The 850 mb front and much lower PWAT air will be right on its heels with PWATs falling from around 1.70" to around 0.79" Saturday morning. The back side of the trough axis remains more across the midwest though and surface high pressure will initially build in across the plains Saturday morning. The pressure gradient does remain slightly elevated Saturday morning, but with saturated ground fog looks possible. Overall have discounted the effect of the light wind and think the falling dewpoints will lag slightly behind the cold front. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... A surface cold front will be pushing southeast of the CWA Saturday morning with drier air slowly working into the region. Some high res models and global models (GFS/ NAM/ NMM) are trying to indicate some weak showers forming Saturday afternoon as another weak shortwave rotates around the trough axis. Looking at forecast soundings does reveal a layer of saturation around 800 mb, but the layer does appear thin. Above this saturation layer (700 to 200 mb) significant dry air encroaches from the north. The ILN CWA also lies on the covergent side of the upper level trough axis. Due to the mentioned above have kept the forecast area dry Saturday. && .LONG TERM /SUNDAY THROUGH FRIDAY/... West northwest upper level flow between a long wave trough over eastern Canada and high pressure in the central/southern Plains will prevail through the week. This will set the stage for a convectively active period. The chance of showers and thunderstorms will increase Monday into Tuesday as a front lays out across the lower Great Lakes. Appears that there will be a lull in activity around mid week. The chance of storms returns Thursday into Friday as another weak boundary sags towards the region. Temperatures will warm to near or above normal after Sunday with more humid conditions also returning and then persisting through the week. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... A line of showers and thunderstorms continue to approach the TAF sites this afternoon ahead of a mid level shortwave. During the afternoon this line of showers and thunderstorms will dive southeast and affect the TAF sites (except KCVG/ KLUK). The outflow from these storms can then be seen extending northwest towards Lake Michigan (seen on GOES R). It is likely that the ongoing convection currently just southeast of Lake Michigan will likely dive southeast towards KCVG/ KLUK. In the line of showers and thunderstorms gusts of 30 to 50 kts will be possible with restrictions in visibilities to LIFR. The second line will likely clear the TAF sites this evening. A cold front will then dive southeast through the TAF sites late this evening with high pressure slowly building in from the north. High res guidance continues to also advertise restricted visibilities/fog near the Indiana/ Ohio state line Saturday morning which looks likely given the wet ground and light winds. Have added a mention of fog into KLUK for now with restrictions in visibilities possibly needed at KCVG and KDAY. Saturday morning after any fog lifts, northwest winds with VFR conditions can be expected. OUTLOOK...No significant weather is expected. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Haines NEAR TERM...Haines SHORT TERM...Haines LONG TERM... AVIATION...Haines
Hazardous weather outlook, Jul 7, 11:12 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1112 AM EDT Fri Jul 7 2017 INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-081515- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland- Adams-Pike-Scioto- 1112 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are forecast to develop this afternoon and evening. Some of these storms may become severe, with a threat for damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-081515- Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan- Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking- Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield- 1112 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are forecast to develop this afternoon and evening. Some of these storms may become severe, with a threat for damaging winds and large hail. Some storms also have the potential for heavy rain. Flash flooding will be possible in some of the heavier storms or where training occurs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Jul 7, 4:57 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 PM EDT FRI JUL 7 2017
INZ050-058-059-072130-
Fayette IN-Union IN-Wayne IN-
457 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...UNION AND
FAYETTE COUNTIES IN EAST CENTRAL INDIANA UNTIL 530 PM EDT...
At 457 PM EDT, radar indicated a strong thunderstorm over Dublin,
moving southeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Very heavy rain...
Locations impacted include...
Connersville, Cambridge City, Liberty, Dublin, Glenwood, Salem,
Waterloo, Columbia, Bunker Hill, Abington, Brownsville, East
Germantown.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3979 8530 3979 8522 3985 8522 3967 8481
3964 8481 3952 8490 3952 8495 3953 8513
3962 8530
TIME...MOT...LOC 2057Z 302DEG 27KT 3978 8524
SitesLocal storm report, Jul 7, 5:01 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG RICHMOND 39.83N 84.89W
07/07/2017 WAYNE IN LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN IN RICHMOND PROPER,
NORTHEAST RICHMOND, AND US 27 SOUTH OF RICHMOND. TIME
ESTIMATED FROM RADAR.
&&
JGIBSONLocal storm report, Jul 7, 5:07 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 E WEST ALEXANDRIA 39.74N 84.50W
07/07/2017 E0.00 INCH PREBLE OH AMATEUR RADIO
HEAVY RAIN RESULTING IN REDUCED VISIBILITY AND WATER ON
US 35.
&&
JGIBSONLocal storm report, Jul 7, 5:12 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL SUGAR GROVE 39.63N 82.55W
07/07/2017 E1.00 INCH FAIRFIELD OH PUBLIC
MARBLE TO QUARTER SIZED HAIL -- VIA SOCIAL MEDIA
&&Local storm report, Jul 7, 5:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
515 PM EDT FRI JUL 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 S RICHMOND 39.80N 84.89W
07/07/2017 M1.00 INCH WAYNE IN PUBLIC
PHOTO VERIFIED.
&&
JGIBSONSpecial weather statement, Jul 7, 5:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
522 PM EDT FRI JUL 7 2017
INZ059-066-OHZ070-072145-
Union IN-Franklin IN-Butler OH-
522 PM EDT FRI JUL 7 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHERN UNION COUNTY IN EAST CENTRAL INDIANA
AND WESTERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL 545 PM EDT...
At 522 PM EDT, radar indicated a strong thunderstorm over Liberty,
moving southeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Locations impacted include...
Hamilton, Oxford, Liberty, Seven Mile, West College Corner, Darrtown,
Salem, Reily, Blooming Grove, Millville, Scipio, College Corner.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3953 8505 3953 8504 3955 8503 3964 8495
3959 8481 3957 8481 3957 8475 3949 8453
3931 8470 3949 8509
TIME...MOT...LOC 2122Z 302DEG 27KT 3960 8495
SitesThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:32 AM EDT | Special Weather Statement | ILN | Hardin | 28 min |
| Jul 7, 11:28 AM EDT | Special Weather Statement | ILN | Mercer | 32 min |
| Jul 7, 11:32 AM EDT | Special Weather Statement | ILN | Hardin | 28 min |
| Jul 7, 11:49 AM EDT | Special Weather Statement | ILN | Mercer | 26 min |
| Jul 7, 11:57 AM EDT | Special Weather Statement | ILN | Hardin | 33 min |
| Jul 7, 11:59 AM EDT | Special Weather Statement | ILN | Auglaize, Mercer | 31 min |
| Jul 7, 12:15 PM EDT | Special Weather Statement | ILN | Darke | 30 min |
| Jul 7, 12:31 PM EDT | Special Weather Statement | ILN | Logan, Shelby | 29 min |
| Jul 7, 12:39 PM EDT | Special Weather Statement | ILN | Miami | 36 min |
| Jul 7, 12:44 PM EDT | Special Weather Statement | ILN | Union | 31 min |
| Jul 7, 12:59 PM EDT | Special Weather Statement | ILN | Champaign | 31 min |
| Jul 7, 1:08 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 35 min |
| Jul 7, 1:19 PM EDT | Special Weather Statement | ILN | Delaware, Union | 26 min |
| Jul 7, 1:23 PM EDT | Special Weather Statement | ILN | Licking | 37 min |
| Jul 7, 1:43 PM EDT | Special Weather Statement | ILN | Clark, Franklin, Madison, Montgomery, Preble | 32 min |
| Jul 7, 1:49 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Licking | 26 min |
| Jul 7, 1:55 PM EDT | Special Weather Statement | ILN | Licking | 35 min |
| Jul 7, 1:58 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Licking | 47 min |
| Jul 7, 2:14 PM EDT | Special Weather Statement | ILN | Fairfield, Fayette, Pickaway | 31 min |
| Jul 7, 2:25 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Franklin, Hocking, Pickaway | 36 min |
| Jul 7, 2:43 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 47 min |
| Jul 7, 2:48 PM EDT | Special Weather Statement | ILN | Hocking | 27 min |
| Jul 7, 3:16 PM EDT | Special Weather Statement | ILN | Highland, Hocking, Ross | 29 min |
| Jul 7, 4:09 PM EDT | Special Weather Statement | ILN | Pike | 36 min |
| Jul 7, 4:15 PM EDT | Special Weather Statement | ILN | Montgomery | 30 min |
| Jul 7, 4:18 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Preble | 42 min |
| Jul 7, 4:45 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery, Preble | 45 min |
| Jul 7, 5:09 PM EDT | Areal Flood Advisory | ILN | Preble | 3 hr |
| Jul 7, 5:18 PM EDT | Tornado Warning | ILN | Butler, Montgomery, Preble | 27 min |
| Jul 7, 5:31 PM EDT | Special Weather Statement | ILN | Preble | 14 min |
| Jul 7, 5:38 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery, Preble, Warren | 52 min |
| Jul 7, 5:52 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton, Warren | 38 min |
| Jul 7, 5:56 PM EDT | Special Weather Statement | ILN | Clinton | 34 min |
| Jul 7, 5:57 PM EDT | Areal Flood Advisory | ILN | Butler, Montgomery, Preble, Warren | 3 hr |
| Jul 7, 6:02 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 43 min |
| Jul 7, 6:14 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Hamilton, Highland, Warren | 46 min |
| Jul 7, 6:20 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 40 min |
| Jul 7, 6:35 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland, Pike, Ross, Scioto | 40 min |
| Jul 7, 6:40 PM EDT | Areal Flood Warning | ILN | Preble | 6 hr |
| Jul 7, 7:00 PM EDT | Special Weather Statement | ILN | Brown | 30 min |
| Jul 7, 7:11 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Pike, Ross, Scioto | 34 min |
| Jul 7, 7:15 PM EDT | Areal Flood Advisory | ILN | Pike, Scioto | 3 hr |
| Jul 7, 7:42 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Scioto | 33 min |
| Jul 7, 6:49 PM EDT | Special Weather Statement | ILN | Gallatin, Kenton | 26 min |
| Jul 7, 6:58 PM EDT | Special Weather Statement | ILN | Pendleton | 32 min |
| Jul 7, 7:29 PM EDT | Special Weather Statement | ILN | Bracken, Lewis, Mason | 31 min |
| Jul 7, 7:31 PM EDT | Special Weather Statement | ILN | Carroll, Grant, Owen, Pendleton, Robertson | 29 min |
| Jul 7, 7:52 PM EDT | Special Weather Statement | ILN | Lewis, Mason | 23 min |
| Jul 7, 3:47 PM EDT | Special Weather Statement | ILN | Wayne | 28 min |
| Jul 7, 4:12 PM EDT | Special Weather Statement | ILN | Wayne | 33 min |
| Jul 7, 4:32 PM EDT | Special Weather Statement | ILN | Union | 28 min |
| Jul 7, 4:47 PM EDT | Special Weather Statement | ILN | Wayne | 28 min |
| Jul 7, 4:54 PM EDT | Areal Flood Advisory | ILN | Wayne | 3 hr |
| Jul 7, 4:57 PM EDT | Special Weather Statement | ILN | Fayette, Union | 33 min |
| Jul 7, 5:22 PM EDT | Special Weather Statement | ILN | Union | 23 min |
| Jul 7, 5:49 PM EDT | Special Weather Statement | ILN | Franklin | 26 min |
| Jul 7, 6:06 PM EDT | Special Weather Statement | ILN | Franklin | 24 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.